Cold/Wind Chill, Cook
- When
- December 3, 10:16 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 99-year-old woman died from hypothermia due to cold exposure. The low temperature at O'Hare on December 3rd was 24 F.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 99-year-old woman died from hypothermia due to cold exposure. The low temperature at O'Hare on December 3rd was 24 F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 3, 8:00 AM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 800 AM CST WED DEC 3 2014 .SHORT TERM... 241 AM CST THROUGH THURSDAY... TODAY THROUGH TONIGHT... IR IMAGERY SHOWS THE BACK EDGE OF THE STRATUS STEADILY PUSHING EAST EARLY THIS MORNING...WITH A CLEAR WEDGE QUICKLY BUILDING IN BEHIND ACROSS NORTHERN IL. THE WEAK TROUGH WILL PIVOT EAST THIS MORNING...WITH SFC WINDS GENERALLY FROM THE SOUTHWEST SHIFTING WEST THIS AFTN IN ADVANCE OF A SFC RIDGE THAT WILL BECOME CENTERED OVER THE DAKOTAS MIDDAY AND SLOWLY SLIDE SOUTHEAST. 850MB THERMAL TROUGH WILL KEEP TEMPS IN A -6 TO -9 DEG C RANGE...HOWEVER WITH ABUNDANT SUNSHINE...TEMPS SHUD STILL BE ABLE TO PUSH INTO THE LOW/MID 30S THIS AFTN. THE PROGRESSIVE FLOW...AKA ZONAL...WILL ALLOW THE SFC RIDGE TO STEADILY DRIFT EAST OVER THE REGION TONIGHT. WITH A LIGHT GRADIENT AND MINIMAL CLOUD COVER...TEMPS SHUD EASILY BEGIN TO RADIATE THIS EVENING. ONE CAVEAT WILL BE ON A WEAK MID-LVL VORT THAT IS PROGGED TO SLIDE EAST FROM THE ROCKIES INTO THE NORTHERN PLAINS LATE TONIGHT. HIGH BASED CLOUDS MAY SPILL EAST OF THIS FEATURE AND ARRIVE OVER THE FORECAST AREA LATE TONIGHT...WHICH COULD PREVENT TEMPS FROM COOLING MUCH BEYOND THE 16-20 DEG RANGE. THURSDAY THROUGH THURSDAY NIGHT... 500MB TROUGH AXIS WILL BE RETREATING NORTH...WITH THE ZONAL FLOW SETTING UP ACROSS THE CONUS. THIS GENERALLY LEADS TO A SEMI-ACTIVE PATTERN...AND LOOKS TO BE THE CASE FOR THUR. GUIDANCE MEMBERS DIFFER ON HOW TO HANDLE A WEAK MID-LVL FEATURE SLIDING EAST ACROSS SOUTHERN MN/SOUTHWEST WISC THUR MORNING. LOCAL ARW8KM HAS FOR A COUPLE CYCLES SUGGESTED SOME LIGHT QPF ASSOCIATED WITH THIS FEATURE...AND CLIPPING THE NORTHERN CWFA MID-MORNING INTO EARLY AFTN. WITH THE PRESENCE OF WEAK LLVL OMEGA/LIFT...AND MARGINALLY SATURATED COLUMN...SOME LGT SNOW COULD ARRIVE WITH THIS FEATURE FOR THE AREAS NORTH OF I-88. HAVE GONE AHEAD AND INCREASED POPS TO SLT CHC FOR LGT SNOW. CURRENT THINKING IS THAT NO MORE THAN A DUSTING OF SNOW WOULD OCCUR WITH THIS FEATURE BEFORE ENDING EARLY AFTERNOON. SFC WINDS WILL BE VEERING EAST/SOUTHEAST THUR...WITH HIGHS ONCE AGAIN IN THE LOW/MID 30S THUR. BEACHLER && .LONG TERM... 241 AM CST FRIDAY THROUGH EARLY NEXT WEEK... THE MEDIUM/LONG RANGE SETUP HAS CONTINUED TO COME INTO BETTER FOCUS...WITH HIGH CONFIDENCE IN A ZONAL FLOW FOR MUCH OF THE CONUS. ENSEMBLES HAVE SHOWN MINIMAL DEVIATION AMONGST MEMBERS LATE IN THE THROUGH THE WEEKEND WITH RESPECT TO THIS PATTERN CHANGE. MOVING INTO EARLY NEXT WEEK THERE IS SOME DIFFERENCES AMONGST SOLUTIONS ON POSSIBLY SOME AMPLIFICATION TO A RIDGE OVER THE ROCKIES...WHICH COULD BRING A WEAK TROUGH TO THE GREAT LAKES BRIEFLY TUE/WED OF NEXT WEEK. OPERATIONAL SOLUTIONS HAVE A WAVE DEVELOPING IN THE SOUTHERN PLAINS AND LIFTING NORTHEAST EARLY FRI...WITH A CURRENT PATH ACROSS THE OHIO/TENN VALLEY. THERE IS SOME DEGREE OF CONCERN THAT THE SFC RIDGE PROGGED TO DROP SOUTHEAST ACROSS THE NORTHERN PLAINS MAY NOT CATCH UP TO THIS SYSTEM QUICK ENOUGH...THAT PRECIP MAY LIFT FURTHER NORTH FRI MORNING. THIS COULD RESULT IN SOME P-TYPE CONCERNS FRI MORNING WITH THERMAL PROFILES SUGGESTIVE OF PATCHY FZRA/LGT RA OR SN FRI MORNING SOUTH OF I-88. TEMPS SHUD THEN WARM ENOUGH TO TRANSITION THE PRECIP TO LGT RA...BEFORE THE SFC RIDGE SHIFTS THE WAVE TO THE EAST LATE FRI/EARLY SAT. THE SECOND HALF OF THE WEEKEND SHUD BE RELATIVELY QUIET WITH A SFC RIDGE OVERHEAD...HOWEVER BY LATE SUN EVENING ANOTHER SHORTWAVE IS PROGGED TO PUSH OVER THE UPPER MIDWEST AND POSSIBLY BRING LGT PRECIP TO THE WESTERN GREAT LAKES MON MORNING. TEMPS WILL GENERALLY BE IN THE UPR 30S TO LOW 40S...THEN COOLING OFF INTO THE LOW/MID 30S FOR EARLY NEXT WEEK. BEACHLER && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 14Z... * NONE LENNING //DISCUSSION...UPDATED 12Z... HIGH PRESSURE MOVING TOWARD THE AREA WILL SUPPORT MOSTLY CLEAR SKIES AND WESTERLY WINDS GRADUALLY VEERING NORTHWESTERLY LATE TODAY...THEN BECOMING LIGHT AND VARIABLE OVERNIGHT IN MANY LOCATIONS. LENNING //ORD AND MDW CONFIDENCE...UPDATED 14Z... * HIGH FOR ALL ELEMENTS. LENNING //OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z... THURSDAY NIGHT...VFR/WX NIL. LIGHT WINDS. FRIDAY...SLIGHT CHANCE RAIN. MVFR POSSIBLE. SELY BECMG NELY WINDS. SATURDAY...MVFR POSSIBLE. NELY WINDS BECMG ELY. SUNDAY...IFR POSSIBLE LATE. SELY WINDS BECMG WLY. MONDAY...IFR POSSIBLE EARLY. WLY WINDS. TUESDAY...VFR LIKELY. NWLY WINDS. LENNING && .MARINE... 319 AM CST BETWEEN A DEPARTING LOW NORTH OF THE GREAT LAKES AND AN APPROACHING HIGH OVER THE CENTRAL PLAINS...WINDS TURN NORTHWEST AND PICK UP TODAY IN A TIGHTENING PRESSURE GRADIENT. OCCASIONAL GALES ARE POSSIBLE...ESPECIALLY ON THE NORTH HALF. AS THE HIGH MOVES OVER THE LAKE TOMORROW THE WINDS RELAX AND THEN PICK UP AGAIN FROM THE SOUTH AND SOUTHEAST LATE THURSDAY. A FRONTAL PASSAGE OVER THE LAKE FRIDAY TURNS WINDS NORTHWEST AGAIN FOR THE START OF THE WEEKEND. LENNING && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...SMALL CRAFT ADVISORY...NEARSHORE BURNS HARBOR TO MICHIGAN CITY IN UNTIL 4 AM THURSDAY. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 423 AM CST WED DEC 3 2014 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 041030- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 423 AM CST WED DEC 3 2014 /523 AM EST WED DEC 3 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. EARLY FRIDAY MORNING THERE MAY BE A PERIOD OF LIGHT FREEZING RAIN...THEN TEMPERATURES WILL WARM ABOVE FREEZING AND CHANGE PRECIPITATION OVER TO LIGHT RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && LMZ740>745-041030- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 423 AM CST WED DEC 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. STRONG WINDS AND HIGH WAVES WILL CONTINUE TO LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR THE INDIANA WATERS TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG WINDS AND HIGH WAVES COULD LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR BOTH THE ILLINOIS AND INDIANA NEARSHORE SATURDAY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-041030- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 423 AM CST WED DEC 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && BEACHLER VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2014-12-03 | 99 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550197.